Alert archive / Oklahoma / Special Weather Statements in 2021

Special Weather Statement, NWS Norman, OK

October 10, 2021Caddo County, Oklahoma

NWS Norman, OK issued this special weather statement at Oct 10, 2021, 11:02 PM CDT for Caddo County, Oklahoma. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2021, 11:02 PM CDT (04:02 UTC)
Expired
Oct 10, 2021, 11:30 PM CDT
In force
28 min
Issued by
NWS Norman, OK
Hail
0.25 in
Wind
55

County Caddo County, OK

The radar

The Norman radar (KTLX), 93 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2021-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2021-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1436 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
1.9
Supercell composite
8.8

Open this sounding in Storm Lab

The text

As transmitted.

348 
WWUS84 KOUN 110402
SPSOUN

Special Weather Statement
National Weather Service Norman OK
1102 PM CDT Sun Oct 10 2021
 
OKZ023-027-110430-
Grady OK-Caddo OK-
1102 PM CDT Sun Oct 10 2021

...A strong thunderstorm will impact portions of northwestern Grady
and southeastern Caddo Counties through 1130 PM CDT...

At 1102 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Fort Cobb, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Chickasha, Anadarko, Fort Cobb, Verden, Gracemont, Pocasset, Norge,
Lake Chickasha, Fort Cobb Reservoir and Laverty.

This includes Interstate 44 between mile markers 76 and 77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3504 9847 3522 9846 3524 9795 3497 9797
TIME...MOT...LOC 0402Z 272DEG 29KT 3513 9838 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

$$

Ware

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at Oct 10, 5:45 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Oct 10, 5:45 PM CDT, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Norman OK
545 PM CDT Sun Oct 10 2021

...New MESOSCALE UPDATE, AVIATION, UPPER AIR...

.MESOSCALE UPDATE FOR SEVERE STORM POTENTIAL
 ... Issued at 520 PM CDT Sun Oct 10 2021

The onset of a severe weather episode is now underway as storms in
southwestern Oklahoma are now showing signs of rapid organization.
One isolated supercell has evolved just north of Altus. Other
storms appear to be obtaining linear structures northeastward
along and immediately near the front... which is stretched
northeastward toward Ponca City.

The most dangerous conditions are expected to evolve along and
east of a surface low now located over the Red River west of
Frederick. The shear/instability parameter space over southwest
Oklahoma, western north Texas...and especially over central and
south-central Oklahoma along and east of I44 is supportive of
potentially strong tornadoes with any discrete supercell
structures that can be maintained, and/or a damaging wind threat
with QLCS mesovortex features with more linear structures.

Current timeline for potential impacts in the greater OKC metro
area is roughly 7:30 pm to 10:00 pm.

&&

.SHORT TERM...
(This evening through Monday)
Issued at 257 PM CDT Sun Oct 10 2021

Overview:

Severe storms are expected today and this includes a threat of
tornadoes. A conditional significant tornado risk does exist and
details on potential failure modes are covered below. The bottom
line is, although some uncertainties remain, the atmosphere will be
in a highly anomalous state with an intense mid-upper trough with
~80+ knot 500-mb jet at the base of the trough and significant
ageostrophic response causing a rapid evolution of thermodynamic and
kinematic fields. There remains uncertainty with the important
details, particularly storm mode/evolution. It's possible that the
outcome could be favorable with minimal damage, but a reasonable
worst case scenario could lead to some significant impacts. We
continue to urge our partners and the public to help get the word
out of the potential for tornadoes and damaging winds late today
through the evening. Awareness and readiness are key to a successful
outcome.

Severe storms should form in southwest Oklahoma, and/or along the
northwest-southeast oriented front first by late afternoon (likely
not until after 3pm). Discrete or quasi-discrete supercells are
possible, and may remain discrete as far northeast as the OKC metro
area, although this is somewhat uncertain. Development further south
is likely through the evening along the front. Whether linear or
quasi-discrete by that point, continued surging moisture and
strengthening low-level shear will yield a very favorable parameter
space for tornadoes. It's important to note that warm/moist
advection may be the primary driver for destabilization later this
evening and early tonight, and so loss of daytime heating will not
preclude a tornado threat. The severe threat should exit our
forecast area by midnight, or shortly thereafter.

Key Messages:

--It will be difficult not to get at least a couple brief tornadoes
somewhere across roughly the southern half of Oklahoma this evening.

--Although a relatively low probability, there is a window for more
significant tornadoes, probably most likely across portions of
southwest Oklahoma, and probably south of the OKC metro area as it
appears now, though uncertainty remains.

--Storm motions will be fast. East-northeasterly around 40-50 mph.

--A QLCS may form and contain mesovortices and tornadoes within the
line. We will likely be aggressive with warnings with any
surges/bows or rear inflow jets, especially where radar coverage is
poor.

--Heavy rainfall amounts and localized flooding is possible,
especially from near OKC northeastward into the Stillwater and
Chandler areas. We have issued a Flood Watch for that area.

Meteorological Analysis:

Strong mid-upper trough is seen vividly on water vapor channel
imagery in eastern New Mexico as of this writing. Increasing large
scale ascent has so far led to mostly light precipitation/weak
convection north of the cold front in northwest Oklahoma. The front
now extends from near Medford to Watonga to just south of Elk City,
and to the north of there conditions are much cooler and more
stable. This is the portion of our area where we are not
concerned about severe thunderstorms. Near the front, convection
should increase late this afternoon, particularly as moisture
continues to surge northward and the capping EML (observed to be
strong on 17z Lamont sounding) weakens with the approach of the
trough.

Further south into southwest Oklahoma, the most robust convective
development is expected near a triple point and sharpening
dryline. Moisture depth/magnitude may initially be somewhat
limited but any discrete supercells that form would quickly move
into a more moist/unstable environment with lower LCL heights.
This will be during a time period when the atmosphere will be
rapidly evolving and tornadoes (some potentially significant)
could occur in southwest Oklahoma. These storms may remain quasi-
discrete into the OKC metro, but a more likely scenario might be
for a more significant bowing segment/wind event with QLCS
tornadoes by then, as strong DCVA with deepening trough moves in.
Timing will be critical and we'll watch very closely. Either way,
convective impacts to the OKC metro look to be concerning.

Storm mode is the main limiting factor to a more significant tornado
event. However, regardless of storm mode, the increasing instability
and strong low-level shear will be more than favorable for
tornadoes, but a more linear mode would preclude a more significant
longer lived/significant tornado threat. If the trough where a
little less amplified and deep shear vectors a little less
parallel to the surging Pacific front/dryline merger, we would be
more confident in discrete modes sustaining. Nonetheless, shear
vector orientations may remain oblique enough for quasi-discrete
into south-central and southeast Oklahoma later in the evening,
and as mentioned above the near surface buoyancy will still be
present and instability/shear parameter space will be high. So,
the tornado threat is concerning across south-central and
southeast Oklahoma through the evening.

Strong post frontal/Pacific front dryline winds could occur across
our far southwest counties (Knox City, Seymour area), and fire
weather conditions may briefly reach elevated.

To our partners: Thanks for all you do, good luck, and we're here
if we can help in any way.

BRB

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 257 PM CDT Sun Oct 10 2021

Tuesday will feature another significant mid-latitude system and
the discrete supercell/tornado threat seems to be most likely in
the eastern Panhandles, southwest Kansas, into northwest Oklahoma.
Upscale growth and potential for QLCS and associated hazards would
move through much of the area overnight Tuesday. We'll provide
more details tonight or tomorrow.

BRB

&&

.AVIATION...
(00Z TAFS)
Issued at 520 PM CDT Sun Oct 10 2021

Inclement weather is expected this evening at all but the
northwestern most terminals as a severe thunderstorm episode
impacts the region. There is a high probability for an Airport
Weather Warning at Will Rogers World Airport during the 00z-02z
timeframe, so interests should stay tuned.

Aviation weather conditions will improve at all terminals from
west to east by 06z as a cold front ushers in VFR conditions
through tomorrow.

&&

.UPPER AIR...
Issued at 520 PM CDT Sun Oct 10 2021

An Upper Air flight is planned for 00z..

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  55  76  57  77 / 100   0   0  60
Hobart OK         52  80  58  80 /  80   0   0  60
Wichita Falls TX  55  82  59  83 /  80   0  10  60
Gage OK           47  77  56  76 /  80   0   0  30
Ponca City OK     54  75  53  77 / 100  10   0  50
Durant OK         59  80  57  82 / 100   0  10  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 4 AM CDT Monday for OKZ013-019-020-025-026-029-
     030.

TX...None.
&&

SHORT TERM...20
LONG TERM....12
AVIATION...11
Hazardous weather outlook, Oct 10, 12:07 PM CDT, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1207 PM CDT Sun Oct 10 2021

OKZ004>048-050>052-TXZ083>090-111715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1207 PM CDT Sun Oct 10 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight

.Thunderstorms...
There is a risk for severe thunderstorms late this afternoon and
evening across all of the area except for northwestern Oklahoma.
Initially, discrete storms are expected to develop in parts of
southwest and central Oklahoma. Eventually, the storms are
expected to develop into a line that moves east across portions of
northern, central, and southern Oklahoma, and north Texas. Large
hail up to the size of baseballs, damaging wind gusts up to 80
mph, and tornadoes are all possible. Damaging winds will become an
increasing concern with the line of storms. The severe potential
is expected to diminish towards or a little after midnight
although showers and storms will continue in some areas overnight.

.Flooding...
There is a risk for flash flooding this evening into some of the
overnight hours. The highest potential for heavy rain that could
lead to flooding will be across central Oklahoma, including the
OKC metro, up into northeast parts of the state.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

.Thunderstorms...
Severe storms will be possible across much of Oklahoma and western
north Texas Tuesday into early Wednesday. All modes of severe
weather are possible, particularly in northwestern Oklahoma.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed late this afternoon and evening,
and again late Tuesday.

In the hours before

Local storm report, Oct 10, 8:45 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
845 PM CDT SUN OCT 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     FLASH FLOOD      3 SSW NICHOLS HILLS     35.50N 97.56W
10/10/2021                   OKLAHOMA           OK   FIRE DEPT/RESCUE

            STALLED VEHICLE IN HIGH WATER.

&&

FM
Local storm report, Oct 10, 9:57 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
957 PM CDT SUN OCT 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TORNADO          4 SSW ANADARKO          35.01N 98.27W
10/10/2021                   CADDO              OK   STORM CHASER

0823 PM     TORNADO          4 N HARRAH              35.54N 97.18W
10/10/2021                   OKLAHOMA           OK   PUBLIC

            TREE DAMAGE NEAR HARRAH ROAD AND WILSHIRE ROAD. TDS
            OBSERVED ON RADAR.

0841 PM     TORNADO          1 W WARWICK             35.69N 97.02W
10/10/2021                   LINCOLN            OK   LAW ENFORCEMENT

            TREE DAMAGE REPORTED NEAR THE TURNER TURNPIKE NEAR
            WARWICK. TDS OBSERVED ON RADAR.

0842 PM     TORNADO          4 SE MCLOUD             35.37N 97.06W
10/10/2021                   POTTAWATOMIE       OK   EMERGENCY MNGR

            AWNING, BARN AND TREE DAMAGE REPORTED NEAR AND SOUTHWEST
            OF DALE. TDS OBSERVED ON RADAR.

0854 PM     TORNADO          JOHNSON                 35.41N 96.84W
10/10/2021                   POTTAWATOMIE       OK   NWS EMPLOYEE

            TREE DAMAGE REPORTED NEAR JOHNSON. TDS OBSERVED ON RADAR.

&&
Local storm report, Oct 10, 10:09 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1009 PM CDT SUN OCT 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     3 SSW BYNG              34.83N 96.69W
10/10/2021                   PONTOTOC           OK   EMERGENCY MNGR

            POWER POLE DAMAGE AT OLD HIGHWAY 99 AND CR
            1510. LAW ENFORCEMENT REPORTS 30 FEET OF
            WALL REMOVED FROM A BUSINESS AND FOUND ON
            STATE HIGHWAY 3W. ANOTHER DAMAGED BUILDING
            LOCATED WEST OF ADA NEAR CR 3530.

&&
Local storm report, Oct 10, 10:30 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1030 PM CDT SUN OCT 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     2 W DURANT              33.98N 96.43W
10/10/2021                   BRYAN              OK   EMERGENCY MNGR

            REPORTS OF DAMAGE ON HIGHWAY 70 TWO MILES WEST OF DURANT.
            POWER LINES ALSO REPORTED DOWNED IN THE DURANT AREA. TIME
            ESTIMATED.

&&
Local storm report, Oct 10, 10:41 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1041 PM CDT SUN OCT 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TORNADO          2 S VERDEN              35.05N 98.09W
10/10/2021                   GRADY              OK   TRAINED SPOTTER

&&
Special weather statement, Oct 10, 11:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Norman OK
1102 PM CDT Sun Oct 10 2021

OKZ023-027-110430-
Grady OK-Caddo OK-
1102 PM CDT Sun Oct 10 2021

...A strong thunderstorm will impact portions of northwestern Grady
and southeastern Caddo Counties through 1130 PM CDT...

At 1102 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Fort Cobb, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chickasha, Anadarko, Fort Cobb, Verden, Gracemont, Pocasset, Norge,
Lake Chickasha, Fort Cobb Reservoir and Laverty.

This includes Interstate 44 between mile markers 76 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3504 9847 3522 9846 3524 9795 3497 9797
TIME...MOT...LOC 0402Z 272DEG 29KT 3513 9838

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Ware

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 7:02 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady43 min
Oct 10, 7:05 PM CDTSevere Thunderstorm WarningOUNJefferson40 min
Oct 10, 7:18 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan, Noble, Payne42 min
Oct 10, 7:24 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNCanadian, Cleveland, Grady, McClain, Oklahoma51 min
Oct 10, 7:25 PM CDTFlash Flood WarningOUNCaddo, Canadian, Cleveland, Grady, McClain, Oklahoma107 min
Oct 10, 7:33 PM CDTSevere Thunderstorm WarningOUNCarter, Cotton, Garvin, Jefferson, Stephens42 min
Oct 10, 7:43 PM CDTTornado WarningOUNCleveland, McClain47 min
Oct 10, 7:47 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love28 min
Oct 10, 8:14 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Jefferson, Murray, Stephens46 min
Oct 10, 8:16 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNCleveland, Lincoln, McClain, Oklahoma, Pottawatomie, Seminole59 min
Oct 10, 8:17 PM CDTAreal Flood AdvisoryOUNKay, Noble3 hr
Oct 10, 8:22 PM CDTTornado WarningOUNLincoln, Oklahoma23 min
Oct 10, 8:43 PM CDTTornado WarningOUNLincoln25 min
Oct 10, 8:53 PM CDTSevere Thunderstorm WarningOUNBryan, Carter, Johnston, Love, Marshall52 min
Oct 10, 8:56 PM CDTTornado Warning Tornado observedOUNLincoln, Pottawatomie, Seminole34 min
Oct 10, 8:59 PM CDTSevere Thunderstorm WarningOUNCarter, Coal, Garvin, Johnston, Murray, Pontotoc and 1 more46 min
Oct 10, 9:03 PM CDTAreal Flood AdvisoryOUNCleveland, Lincoln, Oklahoma, Pottawatomie, Seminole3 hr
Oct 10, 9:17 PM CDTSevere Thunderstorm WarningOUNHughes, Lincoln, Payne, Pontotoc, Pottawatomie, Seminole43 min
Oct 10, 9:43 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Coal, Johnston, Marshall47 min
Oct 10, 9:45 PM CDTAreal Flood AdvisoryOUNCleveland, Lincoln, Logan, McClain, Oklahoma, Pottawatomie3 hr
Oct 10, 9:45 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc, Seminole45 min
Oct 10, 10:20 PM CDTTornado WarningOUNHughes25 min
Oct 10, 10:30 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Coal45 min
Oct 10, 11:25 PM CDTSpecial Weather StatementOUNGrady35 min
Oct 11, 12:14 AM CDTSpecial Weather StatementOUNCleveland, Logan, Oklahoma31 min

Nearby

Special Weather Statements in Oklahoma, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.